An 8–year–old boy presented with 1 day of agitation, hypertension, and encephalopathy. Prior to presentation, he was babbling incoherently with some extremity shaking, incontinent of urine and became somnolent. He had a history of attention deficit hyperactivity disorder and post–traumatic stress disorder for which he took citalopram, clonidine, and methylphenidate. On examination, he had sialorrhea, mydriasis and flushing. He was tachycardic and hypertensive. He was encephalopathic, agitated and four–extremity clonus was noted, especially in the lower extremities. A right torticollis, resistant to repositioning, was also noted. His agitation was controlled with diphenhydramine and lorazepam. An electrocardiogram showed a QTc of 0.492. A urine drug screen was positive for citalopram, clonidine, amphetamines, benzodiazepines, diphenhydramine, and dextromethorphan. When questioned, his mother admitted to giving him dextromethorphan over the previous 4 days for undisclosed cold symptoms. Based on the altered mental status, autonomic instability, neuromuscular changes and presence of citalopram and dextromethorphan, he was diagnosed with Serotonin Syndrome. Thirty six hours after his last dose of citalopram, he was back to baseline and transferred to a pediatric psychiatric hospital.
Serotonin syndrome (SS) is a potentially fatal and frequently overlooked spectrum of drug toxicity encountered by hospitalists. The majority of cases of SS are mild to moderate and frequently occurs around dose changes. The clinical triad of mental status changes, autonomic hyperactivity and neuromuscular abnormalities in the presence of a serotonergic drug defines SS. Numerous prescription, as well as over the counter medications cause SS. Over the counter medications such as dextromethorphan and dietary supplements like ginseng and St John’s wort are enhancers of serotonin activity and should be consider as potential causative agents. Management of SS first involves a high index of suspicion. Once suspected, the management includes removing the offending agent, supportive care, agitation control with benzodiazepines, administration of a 5–HT2A antagonist, control of hyperthermia and autonomic instability. Most cases of SS resolve in less than 24 hours. Prevention is paramount.
Hospitalists need to understand how numerous medications cause Serotonin Syndrome. With proper recognition and appropriate supportive care, outcomes of SS are excellent. Hospitalists should carry a high index of suspicion for this syndrome in all patients receiving serotonergic medications.